Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 10, 2015, 1:40 AM CDT for Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 1:40 AM CDT (06:40 UTC)
- Expired
- Sep 10, 2015, 2:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Washington County, KS
The radar
The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS53 KTOP 100640
SVRTOP
KSC201-100715-
/O.NEW.KTOP.SV.W.0178.150910T0640Z-150910T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
140 AM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 215 AM CDT
* AT 139 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MORROWVILLE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN...GREENLEAF...MORROWVILLE AND HADDAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3986 9737 3999 9720 3980 9687 3963 9709
TIME...MOT...LOC 0639Z 316DEG 30KT 3987 9722
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
509
WWUS53 KTOP 100656
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
156 AM CDT THU SEP 10 2015
KSC201-100715-
/O.CON.KTOP.SV.W.0178.000000T0000Z-150910T0715Z/
WASHINGTON-
156 AM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR CENTRAL WASHINGTON COUNTY...
AT 156 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WASHINGTON...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN AND GREENLEAF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3972 9720 3994 9712 3980 9687 3963 9709
TIME...MOT...LOC 0656Z 316DEG 30KT 3977 9709
HAIL...1.25IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:29 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 9, 11:29 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1129 PM CDT WED SEP 9 2015 ...Update to aviation forecast discussion... .SHORT TERM...(THIS EVENING THROUGH Thursday) ISSUED AT 312 PM CDT WED SEP 9 2015 An upper low across central Ontario Canada will amplify through the next 24 hours. An upper level trough will dig southeast on the west side of the upper low across the central plains Thursday and Thursday Night. Strong low-level CAA across the northern plains will push a front, located across central SD this afternoon, southward across the CWA during the afternoon and evening hours of Thursday. This afternoon scattered thunderstorms were developing along a surface trough extending from central NE southwest into northwest KS. Most models show these thunderstorms dissipating through the evening hours as they move southeast towards north central KS. However, the ARW-WRF model shows a small cluster of storms reaching north central KS during the late evening and early morning hours of Thursday before dissipating. Therefore I have kept the slight chance for thunderstorms across north central and extreme western sections of northeast KS. Strong ascent ahead of the upper trough combined with surface convergence along the surface front will cause scattered thunderstorms to develop during the mid afternoon hours across the northern counties of the CWA. Most numerical models are now showing the initial thunderstorms across NE and northern KS during the mid afternoon hours congealing into a squall line or complex of storms as they move southeast across the remainder of the CWA during the afternoon and early evening hours. The environment ahead of the surface front will become favorable for strong to severe thunderstorms. MLCAPES will increase to 2000 to 3500 j/kg and the effective sfc to 6 KM shear will range from 40 to 50 KTS during the afternoon hours across the CWA. Early afternoon storms may be somewhat discrete but as both ascent and surface convergence increase ahead of the front scattered storms will congeal into a line or complex of thunderstorms through the mid afternoon hours and quickly move southeast across the entire CWA through the remainder of the afternoon and early evening hours. The primary hazard with any squall line or MCS will be damaging wind gusts and heavy rainfall. Embedded supercell structured updrafts within the line or complex of storms may produce large hail as well. Highs on Thursday will reach into the mid 80s ahead of the surface front. .LONG TERM...(Thursday NIGHT THROUGH Wednesday) ISSUED AT 312 PM CDT WED SEP 9 2015 Southwest flow in the 850-700mb layer will persist atop the low level cold front Thursday night which may allow for backbuilding elevated storms to occur across parts of the CWA overnight. This could allow for locally heavy rains behind the actual cold front Thurs night so will keep high pops all night especially across the south. The mid level trough will sweep east of the area Friday ending any precip chcs with clearing skies and much cooler and drier air will move in on gusty north winds. Avg highs are around 80 degrees and we should remain well below that both Friday and Saturday with overnight lows expected to drop into the 40s Fri night. The upper pattern will remain amplified with a deep trough to our east through the weekend which will push a sfc high south into the Gulf so look for a dry and pleasant weekend. Any WAA related precip should stay across western KS through the weekend with return flow and windy conditions expected to return by next Monday. Moisture return may take some time so any precip chcs may hold off until later next Tues or Weds as southwest flow re- establishes aloft and a front sags south toward the KS/NE border. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Thursday NIGHT) ISSUED AT 1126 PM CDT WED SEP 9 2015 VFR prevails through period with dissipating showers to the north and east of terminals tonight. Residual mid level and perhaps some SCT low clouds around 4 kft are likely by sunrise. Otherwise expect the cold front and associated TSRA to approach terminals in the 21Z to 00Z time frame. Exact placement of convection and duration is low enough to only mention VCTS at this time, however it is likely TSRA will impact terminals some time in the 00Z to 06Z frame. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Omitt AVIATION...Bowen
Hazardous weather outlook, Sep 9, 3:25 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED SEP 9 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...A FEW OF WHICH COULD BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:15 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 30 min |
| Sep 10, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| Sep 10, 1:55 AM CDT | Special Weather Statement | TOP | Nemaha | 35 min |
| Sep 10, 2:10 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Sep 10, 2:29 AM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Sep 10, 4:13 AM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| Sep 10, 4:31 AM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| Sep 10, 4:48 PM CDT | Special Weather Statement | TOP | Coffey | 27 min |
| Sep 10, 5:15 PM CDT | Special Weather Statement | TOP | Coffey | 30 min |
| Sep 10, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Sep 10, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 32 min |
| Sep 10, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 51 min |
| Sep 10, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Sep 10, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 46 min |
| Sep 10, 6:26 PM CDT | Special Weather Statement | TOP | Coffey | 34 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 39 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 39 min |
| Sep 10, 6:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 48 min |
| Sep 10, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Sep 10, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
| Sep 10, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.